Iowa, 2013Flash Flood and Hail in Iowa, May 17, 2013
May 17, 2013 · NWS DMX · 10 events in 1 county or zone
An unstable airmass was in place over northern Iowa with an outflow boundary draped across the north central counties into southwest Minnesota. This boundary served as a focusing mechanism for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass was in place over northern Iowa with an outflow boundary draped across the north central counties into southwest Minnesota. This boundary served as a focusing mechanism for thunderstorm development. The freezing level was relatively low at around 11,500 feet. CAPE available in the -10 to -30 layer of the atmosphere was between 200 and 400 J/kg. The atmosphere became unstable with afternoon highs in the upper 70s to low 80s and dewpoint temperatures in the mid 60s. CAPE was around 2000 J/kg with a lifted index of -4 C. The shear was quite weak with only 25 kts of shear available. Precipitable water increased to 1.4 inches. The LCL had lowered to 1000 meters by later afternoon. Isolated thunderstorms formed along the old outflow boundary. They moved very slowly and dumped copious amounts of rain. A report of 5 inches in one hour was received from north of Emmetsburg in Palo Alto County resulting in flash flooding in the city. There were numerous reports of half inch to three quarter inch diameter hail and 1 inch diameter hail falling west of Emmetsburg. As the thunderstorm continued to the southwest, hail of 1 to 1.75 inch diameter fell with the largest being golf ball size hail that fell west-southwest of Curlew.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 17, 2:59 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, May 17, 2:59 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT FRI MAY 17 2013
.SHORT TERM.../TONIGHT/
ISSUED AT 354 PM CDT FRI MAY 17 2013
AREAS OF SHOWERS AND THUNDERSTORMS WHICH HAVE DEVELOPED ACROSS
PORTIONS OF NORTHERN CWA ALONG WEAK BOUNDARY WILL PERSIST THROUGH
THE EVENING HOURS...AS SYSTEM CONTINUES TO PUSH SLOWLY EASTWARD.
ANTICIPATE DEVELOPMENT TO TAPER OFF AFTER PEAK HEATING...BUT WILL
CONTINUE TO SEE ISOLATED THUNDERSTORMS. VERY LIMITED SHEAR WITH
STORMS...AND DO NOT ANTICIPATE SEVERE WEATHER...THOUGH A STORM MAY
BRIEFLY PRODUCE HAIL OR GUSTY WINDS. IN ADDITION...STORMS HAVE BEEN
EFFICIENT RAINFALL PRODUCERS...AND MAY SEE A RISK FOR FLASH FLOODING
ACROSS THE NORTH WERE SOILS ARE SATURATED...IF STORMS TRAIN OR MOVE
SLOWLY ACROSS THE REGION. WILL NOT PUT OUT A FLASH FLOOD WATCH GIVEN
THE ISOLATED NATURE OF STORMS. PRECIPITATION CHANCES WILL DIMINISH
THROUGH 06Z AS SYSTEM LIFTS NORTHEAST. OVERNIGHT LOWS AGAIN ARE
TRICKY WITH CLOUD COVER. HAVE DROPPED TEMPERATURES A FEW DEGREES
ACROSS THE NORTHEAST WHERE HIGH TEMPERATURES WERE COOLER WITH CLOUD
COVER. SOME STRONGER WAA BEGINS TO PUSH INTO THE WEST LATE IN THE
OVERNIGHT...AND MAY SEE SLIGHTLY WARMER TEMPERATURES THERE...HOWEVER
HAVE KEPT TEMPS BELOW GUIDANCE THERE.
.LONG TERM.../SATURDAY THROUGH FRIDAY/
ISSUED AT 354 PM CDT FRI MAY 17 2013
PRIMARY CONCERN REMAINS PRECIP TRENDS THROUGH THE
PERIOD...ESPECIALLY SUNDAY INTO MONDAY. THE WEEKEND WILL BEGIN
FAIRLY TRANQUIL HOWEVER WITH WARM AND HUMID WEATHER AS IA IS
INFLUENCED BY THE WARM SECTOR. THETA-E ADVECTION WILL SPREAD SW-
NE INTO SAT NIGHT HOWEVER INCREASING OUR CHANCES FOR
CONVECTION.,.WHICH LOOKS LIKE IT WILL LINGER INTO AT LEAST SUNDAY
MORNING. STEEP LAPSE RATES AND SOME FORM OF AN ELEVATED MIXED
LAYER EARLY MAY KEEP THE CONVECTION QUITE ELEVATED
INITIALLY...HOWEVER SOUNDINGS SHOW THE COLUMN MOISTENING TOWARD
DAYBREAK. MORE FAVORABLE CAPE/CIN PARCELS LOWER IN SOUNDINGS
LEADING TO CONVECTION POTENTIALLY BEING ROOTED LOWER INTO SUNDAY.
ESTIMATED EFFECTIVE SHEAR IS NOT GREAT AT THIS POINT...BUT WOULD
STILL BE SUFFICIENT FOR LOW END SEVERE THREAT CONSIDERING MUCAPES
APPROACHING 2000 J/KG AT TIMES.
THIS LEADS INTO LATER SUNDAY WHERE SOME QUESTIONS ABOUT SURFACE
BASED EVENT COMING TOGETHER STILL EXIST. THETA-E ADVECTION STILL
LINGERS INTO IA BY MIDDAY LEADING TO QUESTIONS RAISED YESTERDAY
REGARDING RECOVERY TIME BETWEEN ELEVATED CONVECTION AND PEAK HEATING
SURFACE BASED POTENTIAL. MODELS ARE STILL IN SOME DISAGREEMENT
WITH REGARD TO PLACEMENT OF SURFACE FEATURES AS WELL...ON BOTH THE
SYNOPTIC AND MESOSCALE. 12Z GFS AND ECMWF FAVOR A SURFACE LOW
BEING CENTERED OVER ERN NE...WHILE 12Z NAM SUGGESTS LOWER PRESSURE
FROM NE INTO MN ALONG INVERTED TROUGH. NAM ALSO SHOW FRONT
ENHANCED BY OUTLOW ACROSS MO. THIS OUTFLOW FROM EARLIER
CONVECTION COULD VERY WELL AFFECT NORTHWARD EXTENT OF
THERMODYNAMIC RECOVERY AND WHERE LOCALIZED 0-1KM SHEAR AND TORNADO
THREAT IS ENHANCED. EVEN WITH THESE QUESTIONS IT STILL APPEARS
THAT CURRENT SPC DAY 3 OUTLOOK HAS FAVORED AREA IN PLACE WHICH IS
ON THE NOSE OF THE UPPER LEVEL JET AND POTENTIAL FOR BETTER DEEP
SHEAR. LOOKED AT SLU CIPS 12Z ANALOGS TO SEE IF THEY OFFERED ANY
INSIGHT...BUT 60HR FORECAST UTILIZES THE NAM AS A BASELINE WHICH
MAY BE TOO FAR NORTH WITH SURFACE FEATURES. 00Z GFS ANALOGS MAY BE
TOO FAR NORTH AS WELL...AS GFS HAS NOW TRENDED CLOSER TO PREVIOUS
ERN NE ECMWF SOLUTIONS.
SITUATION CHANGES SOMEWHAT MONDAY WITH LOWER DEWPOINTS DROPPING
INSTABILITY SOMEWHAT AS WELL. SOUNDINGS APPEAR WELL MIXED WITH
LITTLE CINH HOWEVER SO STILL EXPECT CONVECTION TO DEVELOP
DIURNALLY. DAMAGING WINDS POTENTIAL MAY BE SOMEWHAT HIGHER DUE TO
STRONGER MIXED LAYER WINDS AND BETTER DCAPES AS LOW LAYERS DRY OUT
SOMEWHAT. SYSTEM THEN OCCLUDES INTO TUE AND IS IN NO HURRY TO
DEPART. MID/LATE MAY SOLAR HEATING NEAR THIS UPPER LOW WILL KEEP
POTENTIAL FOR MAINLY DIURNALLY BASED CONVECTION IN THE FORECAST TO
SOME EXTENT UNTIL THU WHEN SYSTEM FINALLY OPENS UP AND EXITS.
&&
.AVIATION...17/18Z
ISSUED AT 1217 PM CDT FRI MAY 17 2013
CEILINGS WILL REMAIN PRIMARILY VFR...WITH ISOLATED THUNDERSTORMS
BETWEEN18-00Z WHICH MAY BRING LOWER MVFR CEILINGS TO
SITES...ESPECIALLY NORTHERN SITES KFOD/KMCW/KDSM. HOWEVER...IMPACT
WILL BE BRIEF. HAVE INCLUDED MENTION OF VCTS...WITH ISOLATED
NATURE OF STORMS. CEILINGS WILL BE LIFTING AS SYSTEM PUSHES
FURTHER EAST WITH WINDS BECOMING MORE SOUTHERLY AND LIGHT
OVERNIGHT.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...AWB
LONG TERM...SMALL
AVIATION...AWB
Hazardous weather outlook, May 17, 2:27 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT FRI MAY 17 2013
IAZ070>075-081>086-092>097-182030-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
327 PM CDT FRI MAY 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH
TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH
MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON AND
EVENING. VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE
POSSIBLE SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-182030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
327 PM CDT FRI MAY 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY THROUGH THIS EVENING.
THE PRIMARY THREAT IS HEAVY RAINFALL THAT COULD PRODUCE LOCAL
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODS OF THUNDERSTORMS ARE FORECAST LATE SATURDAY NIGHT THROUGH
TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT
THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY
AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED
TORNADO ARE POSSIBLE SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.
AWB
In the hours before
Local storm report, May 17, 11:01 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1201 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HEAVY RAIN 3 W FOREST CITY 43.26N 93.70W
05/17/2013 M4.75 INCH HANCOCK IA PUBLIC
1158 AM HEAVY RAIN 1 W JOICE 43.36N 93.48W
05/17/2013 M3.50 INCH WORTH IA PUBLIC
1158 AM HEAVY RAIN LAKOTA 43.38N 94.09W
05/17/2013 M6.00 INCH KOSSUTH IA 911 CALL CENTER
1158 AM HEAVY RAIN FOREST CITY 43.26N 93.64W
05/17/2013 M2.20 INCH WINNEBAGO IA PUBLIC
&&Local storm report, May 17, 11:26 AM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HEAVY RAIN KENSETT 43.35N 93.21W
05/17/2013 E3.50 INCH WORTH IA EMERGENCY MNGR
&&
AWBSpecial weather statement, May 17, 4:17 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT FRI MAY 17 2013
IAZ015-172245-
PALO ALTO-
517 PM CDT FRI MAY 17 2013
...THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND HAIL...
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...MOVING SOUTH AT 5
MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...VERY HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL PALO ALTO COUNTY AT 530 PM CDT
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.Event by event
7 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.
Hail, Palo Alto
- When
- May 17, 4:27 PM CST
- Where
- Palo Alto County, 0.69 mi S of Emmetsburg
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.110, -94.700
Public reported heavy rainfall along with nickel to quarter size hailstones.
Hail, Palo Alto
- When
- May 17, 4:40 PM CST
- Where
- Palo Alto County, 1.22 mi SE of Emmetsburg
- Measured
- 0.88 in hail
- Reported by
- SHAVE Project
- Coordinates
- 43.110, -94.680
Flash Flood, Palo Alto
- When
- May 17, 4:48 PM CST to 7:00 PM CST
- Where
- Palo Alto County, 1.22 mi SE of Emmetsburg to 0.97 mi ESE of Emmetsburg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.110, -94.680
Several inches of water flowing over the road in Emmetsburg at Lawler and Main.
Hail, Palo Alto
- When
- May 17, 5:00 PM CST
- Where
- Palo Alto County, 1.22 mi SE of Emmetsburg
- Measured
- 0.88 in hail
- Reported by
- SHAVE Project
- Coordinates
- 43.110, -94.680
Heavy Rain, Palo Alto
- When
- May 17, 5:15 PM CST
- Where
- Palo Alto County, 1.22 mi SE of Emmetsburg
- Reported by
- Trained Spotter
- Coordinates
- 43.110, -94.680
Rainfall in the past hour of 1.25 inches.
Hail, Palo Alto
- When
- May 17, 5:15 PM CST
- Where
- Palo Alto County, 1.51 mi E of Emmetsburg
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- SHAVE Project
- Coordinates
- 43.120, -94.670
Heavy Rain, Palo Alto
- When
- May 17, 5:24 PM CST
- Where
- Palo Alto County, 1.71 mi NE of Emmetsburg
- Reported by
- Broadcast Media
- Coordinates
- 43.140, -94.680
Rainfall in the past hour of 5.00 inches. Relayed by KICD radio.
Hail, Palo Alto
- When
- May 17, 5:45 PM CST
- Where
- Palo Alto County, 2.14 mi WSW of Curlew
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- SHAVE Project
- Coordinates
- 42.970, -94.770
Hail, Palo Alto
- When
- May 17, 5:55 PM CST
- Where
- Palo Alto County, 3.33 mi WSW of Curlew
- Measured
- 0.88 in hail
- Reported by
- SHAVE Project
- Coordinates
- 42.960, -94.790
Hail, Palo Alto
- When
- May 17, 6:00 PM CST
- Where
- Palo Alto County, 2.14 mi WSW of Curlew
- Measured
- 0.88 in hail
- Reported by
- SHAVE Project
- Coordinates
- 42.970, -94.770
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, May 17, 20131 death · 1 event
- Tornadoes and Hail in Texas, May 17, 2013$506,000 · EF1 · 19 events
- Hail and Damaging Wind in South Dakota, May 17, 2013$1.5 million · 1.75 in hail · 4 events
- Flood in Alaska, May 17, 2013$500,000 · 1 event
- Flash Flooding and Flood in Alabama, May 17 to 18, 20131 injured · $100,000 · 1 in hail · 14 events
- Hail in Wyoming, May 17, 2013$200,000 · 2.5 in hail · 4 events
- Tornadoes in Alabama, May 17, 2013$150,000 · EF0 · 2 events
- Lightning Strike in Louisiana, May 17, 2013$50,000 · 1 event
- Flash Flood and Hail in Wyoming, May 17, 2013$25,000 · 1 in hail · 6 events
- Tornadoes and Hail in Minnesota, May 17, 2013EF0 · 23 events
- Flash Flood and Hail in Mississippi, May 17 to 18, 2013$20,000 · 1.75 in hail · 2 events
- Hail in Nebraska, May 17 to 18, 20131.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440184, 440282, 440183, 440283, 440185, 440284, 440186, 440285, 440286, 440287.